Alert archive / Missouri / Tornado Warnings in 2019
Tornado Warning 14, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at May 22, 2019, 8:07 PM CDT for Randolph County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2019, 8:07 PM CDT (01:07 UTC)
- Expired
- May 22, 2019, 8:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Randolph County, MO
The radar
The St Louis radar (KLSX), 175 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:09 PM CDT | TORNADO | 2 W Cairo, MO | PUBLIC REPORT RELAYED TO THE MISSOURI HIGHWAY PATROL OF TORNADO JUST SOUTHWEST OF CAIRO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WFUS53 KEAX 230107
TOREAX
MOC175-230130-
/O.NEW.KEAX.TO.W.0014.190523T0107Z-190523T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
807 PM CDT Wed May 22 2019
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Northeastern Randolph County in north central Missouri...
* Until 830 PM CDT.
* At 807 PM CDT, a confirmed tornado was located southwest of Cairo,
moving northeast at 30 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Law enforcement confirmed tornado near Cairo.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Moberly, Cairo and Jacksonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3943 9245 3960 9252 3961 9247 3960 9230
3946 9231
TIME...MOT...LOC 0107Z 240DEG 27KT 3949 9252
TORNADO...OBSERVED
HAIL...1.50IN
$$
LaflinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 22, 6:40 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 22, 6:40 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Wed May 22 2019
.Discussion...
Issued at 344 PM CDT WED MAY 22 2019
Message of the day: Dangerous storms are expected to develop in a
somewhat narrow band from about Tulsa, OK northeast to Quincy, MO
(roughly between KC and Springfield and KC and St. Louis).
Tornadoes, quarter to tennis ball sized hail, and wind gusts up to
65 mph are all possible. Storms should start developing after 4 PM
with the severe threat continuing through about 11 PM. A tornado
watch has been issued for Linn County, KS up to Macon County, MO
and only includes one KC metro county (Cass County, MO) through 11
PM
We have been able to have a nice break from the showers and storms
today, thanks to the low pressure system moving out early this
morning. This will be short lived though due to a shortwave trough
moving overhead and a southwest to northeast oriented convergent
boundary working its way north into parts of our area. This
feature will be the focus for storm development this afternoon and
evening. Current thinking is the boundary will generally set up
along a line from Blue Mound, KS up to Kirksville, MO. Both a CAPE
and effective bulk shear gradient also looks to be setting up
along this line. CAPE should be about 1500 J/kg with deep layer
shear around 55 kts. When looking at hodographs and soundings, the
shear is more speed shear than directional, however, the
intensity of the speed shear is likely to compensate for the lack
of directional shear, therefore, storms with broad rotation is
expected. In addition, low level lapse rates look to be near 9-10
C/km with SRH around 200 m2/s2. With all this said, discrete,
supercellular like storms are expected initially and then they
should merge into a multi cell line within a few hours after
initiation. A few tornadoes, hail quarter to tennis ball sized,
and damaging winds up to 65 mph are all on the table today. The
greatest severe risk, especially for tornadoes and the largest
hail, is going to be right along and east of the convergent
boundary from about Butler, MO to Boonville, MO. As of 3 PM, radar
is starting to pick up weak returns. We expected storms to
develop within the next hour or so with the severe weather risk
moving east as the evening goes on, lasting through about 11 PM in
central MO. Storm chances though will likely continue through
much of the night, mainly for our far southern counties. Those
north of KC and west of I-35 should stay dry tonight and tomorrow
morning.
As for rainfall and flooding concerns, there is a lot of moisture in
the atmosphere with PWAT values up to 1.5 inches. Therefore, an
additional 1-2 inches of rain is expected to fall from Miami
County, KS to Howard County, MO. With the expected rainfall and
rain that has fallen over the past few days, a flash flood watch
has been issued for tonight, starting at 7 PM through 10 AM
tomorrow. As for about Johnson County, MO up to Adair County, MO
up to about 1 inch of rain is possible.
Overnight, a cold front like feature will move through, eventually
stalling, orienting itself west to east, across southern MO. This
and additional shortwave troughs will keep rain chances going
tomorrow morning. On and off showers and storms are then expected
to continue tomorrow night through the holiday weekend thanks to
persistent southerly surface flow and low pressure systems on the
west coast continuously ejecting shortwave troughs into the
Midwest. Severe weather is going to be possible both Thursday and
Friday and possibly Saturday with our storm chances. With that in
mind and it being a holiday weekend with many outdoor activities
planned, stay updated on the forecast and remain weather aware.
With the ground as saturated as it is and with additional rainfall
expected, flooding will continue to be a big concern.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 640 PM CDT WED MAY 22 2019
Storms have developed along and east of I-35 and they are expected
to continue moving north and east through the late evening. Storms
should eventually converge, forming a line. The line is then
expected to move east and then somewhat pivot becoming oriented
from W-E near the Lake of the Ozarks. This area of showers and
storms should persist overnight. Winds tonight will shift to the
northwest as a cold front like boundary moves through. It will
stall (where storms are) overnight and then should lift north
tomorrow as a warm front. This will keep shower and storm chances
going in the morning and also advect MVFR ceilings into the area.
Winds will also then veer winds to the east in the morning. We
should see a break from the rain in late morning early afternoon,
but chances increase again in the evening near the end of the TAF
period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ057-060.
MO...Flash Flood Watch through Thursday morning for MOZ040-043>046-
053-054.
&&
Discussion...Grana
Aviation...GranaHazardous weather outlook, May 22, 4:57 AM CDT, 15 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 457 AM CDT Wed May 22 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 457 AM CDT Wed May 22 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms will be possible between 4-10 PM, mainly along and south of the Interstate 70 corridor. Large hail, damaging winds, and isolated tornadoes are all possible in the strongest activity. Additionally, rapid rates of heavy rainfall over already saturated grounds will result in the potential for flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms, and the potential for heavy rainfall, will remain possible Thursday into the weekend. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 22, 5:27 PM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 527 PM CDT Wed May 22 2019 KSZ105-MOZ037-222300- Johnson KS-Jackson MO- 527 PM CDT Wed May 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 600 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near Gardner, moving northeast at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kansas City, Overland Park, Olathe, Lee's Summit, Lenexa, Leawood, Raytown, Grandview, Prairie Village, Gardner, Spring Hill, Mission Hills, Clare, Lackmans and Stanley. This includes the following highways... Interstate 35 in Kansas between mile markers 208 and 223. Interstate 470 between mile markers 0 and 7. Interstate 435 near mile marker 0, and between mile markers 64 and 83. LAT...LON 3876 9489 3883 9496 3907 9452 3892 9439 TIME...MOT...LOC 2226Z 231DEG 47KT 3882 9484 Laflin
Special weather statement, May 22, 6:53 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 653 PM CDT Wed May 22 2019 MOZ030-031-038-039-044-045-230030- Ray MO-Carroll MO-Johnson MO-Saline MO-Lafayette MO-Pettis MO- 653 PM CDT Wed May 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS... SOUTHEASTERN RAY...SOUTHWESTERN CARROLL...SOUTHWESTERN SALINE... LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES UNTIL 730 PM CDT... At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over Mayview, or near Odessa, moving northeast at 50 mph. A second strong thunderstorm was located north of Fayetteville and was also moving northeast at 50 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Marshall, Odessa, Higginsville, Carrollton, Concordia, Sweet Springs, Waverly, Corder, Alma, Malta Bend, Blackburn, Mayview, Wakenda, Emma, Dover, Aullville, Mount Leonard, Grand Pass and Fayetteville. This includes Interstate 70 in Missouri between mile markers 37 and 75. A Tornado Watch remains in effect until 1100 PM CDT for central, north central and west central Missouri. LAT...LON 3878 9381 3907 9401 3942 9342 3901 9313 TIME...MOT...LOC 2352Z 236DEG 42KT 3905 9387 Laflin
Special weather statement, May 22, 7:17 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 717 PM CDT Wed May 22 2019 KSZ057-MOZ043-230045- Miami KS-Cass MO- 717 PM CDT Wed May 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MIAMI AND NORTHWESTERN CASS COUNTIES UNTIL 745 PM CDT... At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near Louisburg, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belton, Raymore, Harrisonville, Paola, Peculiar, Louisburg, Cleveland, Freeman, Lake Annette and West Line. A Tornado Watch remains in effect until 1100 PM CDT for west central Missouri. LAT...LON 3849 9479 3857 9486 3881 9448 3863 9431 TIME...MOT...LOC 0017Z 236DEG 39KT 3856 9475 Laflin
Local storm report, May 22, 7:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 3 W CENTERVIEW 38.74N 93.90W
05/22/2019 E60 MPH JOHNSON MO NWS EMPLOYEE
PEA SIZED HAIL.
&&
PPLocal storm report, May 22, 7:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 5 W BUTLER 38.26N 94.42W
05/22/2019 E0.70 INCH BATES MO TRAINED SPOTTER
PEA TO DIME SIZED HAIL HAS BEEN FALLING FOR
THE LAST 3 MINUTES OR SO.
&&
MMSLocal storm report, May 22, 8:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM FUNNEL CLOUD 2 W HUNTSVILLE 39.45N 92.59W
05/22/2019 RANDOLPH MO FIRE DEPT/RESCUE
FIRE CHIEF REPORTED FUNNEL CLOUD JUST WEST
OF HUNTSVILLE.
&&
MMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Saline | 44 min |
| May 22, 7:07 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 38 min |
| May 22, 7:11 PM CDT | Tornado Warning | EAX | Chariton, Saline | 34 min |
| May 22, 7:17 PM CDT | Special Weather Statement | EAX | Cass | 28 min |
| May 22, 7:18 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 42 min |
| May 22, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 49 min |
| May 22, 7:34 PM CDT | Tornado Warning | EAX | Chariton, Saline | 26 min |
| May 22, 7:38 PM CDT | Tornado Warning | EAX | Chariton, Randolph | 37 min |
| May 22, 7:43 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 47 min |
| May 22, 7:45 PM CDT | Tornado Warning | EAX | Henry | 30 min |
| May 22, 7:45 PM CDT | Tornado Warning | EAX | Bates, Henry | 30 min |
| May 22, 7:53 PM CDT | Tornado Warning | EAX | Chariton, Howard, Saline | 37 min |
| May 22, 7:59 PM CDT | River Flood Warning | EAX | Howard | 42 hr |
| May 22, 8:04 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 41 min |
| May 22, 8:08 PM CDT | Flash Flood Warning | EAX | Bates, Cass, Henry, Johnson, Pettis | 6 hr |
| May 22, 8:15 PM CDT | Tornado Warning | EAX | Chariton, Howard, Randolph | 45 min |
| May 22, 8:20 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 24 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 50 min |
| May 22, 8:51 PM CDT | Special Weather Statement | EAX | Schuyler | 39 min |
| May 22, 9:03 PM CDT | Tornado Warning | EAX | Cooper, Howard | 27 min |
| May 22, 9:07 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon, Randolph | 27 min |
| May 22, 9:10 PM CDT | Special Weather Statement | EAX | Pettis | 35 min |
| May 22, 10:43 PM CDT | Flash Flood Warning | EAX | Chariton, Howard, Macon, Randolph | 4 hr |
| May 23, 2:13 AM CDT | Areal Flood Warning | EAX | Bates, Chariton, Cooper, Henry, Howard, Johnson and 3 more | 33 hr |
| May 23, 7:44 AM CDT | Special Weather Statement | EAX | Bates | 46 min |
| May 23, 10:09 AM CDT | River Flood Warning | EAX | Atchison, Holt | 8 days |
| May 23, 3:30 PM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 23 more | 64 hr |
Nearby
Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.